Alert archive / North Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 26, NWS Raleigh, NC

August 8, 2016Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 8, 2016, 5:21 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 5:21 PM EDT (21:21 UTC)
Expired
Aug 8, 2016, 7:15 PM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 5 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WGUS52 KRAH 082121
FFWRAH
NCC101-183-082315-
/O.NEW.KRAH.FF.W.0026.160808T2121Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 715 PM EDT
    
* AT 519 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN IN LESS THAN 30 MINUTES. FLASH FLOODING IS EXPECTED
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RALEIGH...CARY...SMITHFIELD...GARNER...FUQUAY-VARINA...CLAYTON...
  APEX...HOLLY SPRINGS...KNIGHTDALE AND MICRO.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY FALL IN THE
WARNED AREA PRIOR TO 615 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3574 7821 3544 7814 3543 7815 3555 7881
      3559 7893 3595 7870

$$

WSS
3 follow-up statements
579 
WGUS72 KRAH 082144
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT MON AUG 8 2016

NCC101-183-082315-
/O.CON.KRAH.FF.W.0026.000000T0000Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-WAKE NC-
544 PM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
CENTRAL JOHNSTON AND SOUTHERN WAKE COUNTIES...

AT 541 PM EDT...DOPPLER RADAR INDICATED TWO LINES OF THUNDERSTORMS
MERGING OVER RALEIGH AND GARNER. THIS IS PRODUCING INTENSE RAINFALL
WITH AMOUNTS OF AN INCH IN LESS THAN 20 MINUTES. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...CARY...SMITHFIELD...GARNER...FUQUAY-VARINA...CLAYTON...
APEX...HOLLY SPRINGS...KNIGHTDALE AND MICRO.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3574 7821 3544 7814 3543 7815 3555 7881
      3559 7893 3595 7870

$$

WSS
134 
WGUS72 KRAH 082223
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT MON AUG 8 2016

NCC101-183-082315-
/O.CON.KRAH.FF.W.0026.000000T0000Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-WAKE NC-
623 PM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHERN JOHNSTON AND SOUTHEASTERN WAKE COUNTIES...

AT 622 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN OVER SECTIONS OF GARNER. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RALEIGH...GARNER...CLAYTON...KNIGHTDALE...WENDELL...
FLOWERS AND EMIT. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3574 7821 3562 7819 3559 7827 3559 7854
      3571 7864 3588 7854

$$

WSS
477 
WGUS72 KRAH 082255
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT MON AUG 8 2016

NCC101-183-082305-
/O.CAN.KRAH.FF.W.0026.000000T0000Z-160808T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-WAKE NC-
655 PM EDT MON AUG 8 2016

...THE FLASH FLOOD WARNING FOR NORTHERN JOHNSTON AND SOUTHEASTERN
WAKE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3574 7821 3562 7819 3559 7827 3559 7854
      3571 7864 3588 7854

$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:23 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 8, 2:23 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
223 PM EDT MON AUG 8 2016

.SYNOPSIS...
A stalled frontal zone over the area today will gradually lift
northward into the Mid-Atlantic on Tuesday. An upper level ridge
will build and strengthen along the Carolina coast mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 pm Monday...

A weak/broad upper low and attendant sfc low pressure system
centered over the FL panhandle yesterday has progressed slowly N/NNW
into southern AL this morning, tightening the 925-850 mb height
gradient over GA/SC, enhancing southerly flow along the Southeast
coast, reinforcing the advection of rich Atlantic moisture into the
Carolinas. The weak front which progressed south of the Highway 64
corridor yesterday has begun to lift north back toward the Highway
64 corridor this morning, in response to enhanced southerly flow
along the Southeast coast. The boundary should continue to lift
slowly northward today, though at a relative faster pace in the east
(tighter gradient along the Southeast coast) compared to the west,
resulting in an increasingly SW-NE orientation with the front
extending from Charlotte NE through the Triangle into the NE Coastal
Plain this afternoon/evening. With this in mind, expect convective
coverage to be greatest invof the increasingly SW-NE oriented
boundary, along/near a line extending NE (roughly) from Charlotte
through the Triangle to Roanoke Rapids during the late afternoon and
evening hours (21-04Z or 5pm-Midnight based on the 12Z NAM4km
simulated reflectivity product). Given PWAT values increasing to
2.00-2.25" and weak steering flow, isolated flash flooding will be
possible this aft/eve, particularly where urban areas intersect the
boundary (i.e. the Triangle). Expect highs ranging from the lower
80s near the VA border to mid/upper 80s elsewhere, warmest near the
SC border. Expect lows tonight in the lower to mid 70s, coolest near
the VA border. -Vincent

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 130 pm Monday...

An upper level low offshore the Southeast coast is progged to move
slowly west toward the FL Peninsula on Tuesday, while a broad
surface low persists over the Deep South. As a result, low-level
southeasterly /onshore/ flow will broaden/expand inland toward the
Appalachians during the day Tue, pushing what remains of the stalled
frontal zone to the N/W during the afternoon and enhancing
orographic ascent on the eastern slopes of the southern
Appalachians. Expect the relative best chances for convection
confined west of the Highway 1 corridor, with the greatest coverage
in the NW Piedmont and foothills/eastern Appalachian escarpment.
Expect highs ranging from the mid 80s to near 90F, warmest in the SE
and coolest in the NW. Lows Tuesday night should be similar to
previous nights, in the low/mid 70s. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 220 PM Monday...

The upper level pattern will be characterized by Bermuda high
pressure building into the region from the east and a low to the
south over the Gulf coast. The low will linger over the Gulf early
in the week, producing plentiful rainfall in that region, before
slowly moving north along the mountains late in the week and over
the weekend. Similarly at the surface, Central NC will be sandwiched
between a high off the eastern U.S. coast and a low over the Lower
Mississippi River Valley. The result will be a feed of warm moist
air from the southeast then south through the week. Expect PWATs of
2" or more through the week and into the weekend. Highs will be in
the mid 80s to low 90s. Lows will remain uncomfortably in the low to
mid 70s through the weekend. Expect the usual summertime diurnal
convection, with highest chances in the aft/eve hours and minimum
overnight/early morning. Best chances will be across the west and
south where they are in closer proximity to the Gulf low. Friday
through Monday could be a quite wet period, with an upper level
trough progressing eastward through the central U.S. picking up the
northward migrating Gulf low as it does. Highest rainfall chances
and accumulation will likely be in closest proximity to the trough,
which will likely stay just west of Central NC through the weekend.
However convection could develop over the area ahead of the main
trough axis.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 pm Monday...

As of 17Z...MVFR ceilings remained only at the Triad terminals,
though even INT/GSO should lift to VFR by mid afternoon. However,
numerous showers and thunderstorms are expected to develop
along/near a stalled frontal zone extending (roughly) from CLT-RDU-
IXA, and sub-VFR conditions associated with convection will be
possible at all terminals today, primarily between 21Z this
afternoon and 04Z tonight. Chances for convection will gradually
diminish after 04Z (midnight), however, sub-VFR ceilings and/or
visbys in fog are likely to develop during the pre-dawn hours at
most if not all terminals, primarily between 09-15Z Tuesday.

Looking Ahead: Conditions Tuesday aft/eve will likely be similar to
today. Expect a gradual decrease in convective coverage/chances by
mid to late week as an upper level ridge strengthens along the
Carolina coast. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...KC
AVIATION...Vincent
Hazardous weather outlook, Aug 8, 8:42 AM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
842 AM EDT MON AUG 8 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091245-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
842 AM EDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
VICINITY OF A WEAK FRONT STALLED ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. GIVEN WEAK STEERING FLOW AND THE
PRESENCE OF A TROPICAL AIRMASS...ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PRIMARILY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

In the hours before

Special weather statement, Aug 8, 3:05 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT MON AUG 8 2016

NCZ023-024-040-082000-
ORANGE   NC-ALAMANCE   NC-CHATHAM   NC-
305 PM EDT MON AUG 8 2016

 ...AN AREA OF HEAVY RAIN WILL AFFECT PORTIONS OF SOUTHERN ORANGE...
SOUTHEASTERN ALAMANCE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 400 PM
EDT...

AT 303 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF HEAVY RAIN
NEAR CARRBORO...OR NEAR CHAPEL HILL...MOVING NORTHEAST AT 15 MPH. A
SECOND AREA OF HEAVY RAIN WAS LOCATED JUST NORTH OF PITTSBORO ALSO
MOVING NORTHEAST. IF THESE SHOWERS STALL OUT OR TRAIN OVER THE SAME
AREA, A FLOOD ADVISORY MAY BE NECESSARY.

HEAVY RAIN WILL BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPEL HILL...HILLSBOROUGH...PITTSBORO...CARRBORO...SWEPSONVILLE...
CANE CREEK RESERVOIR...SUTPHIN...FEARRINGTON...
SEAFORTH BOAT DOCK AND ENO RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3612 7897 3591 7901 3569 7904 3572 7938
      3606 7937
TIME...MOT...LOC 1903Z 233DEG 12KT 3590 7916

10
Special weather statement, Aug 8, 4:26 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 PM EDT MON AUG 8 2016

NCZ025-041-082115-
WAKE   NC-DURHAM   NC-
426 PM EDT MON AUG 8 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN WAKE
AND SOUTHEASTERN DURHAM COUNTIES UNTIL 515 PM EDT...

AT 425 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CARY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...RDU INTERNATIONAL...APEX...MORRISVILLE...WILLIAM B
UMSTEAD STATE PARK...RESEARCH TRIANGLE AND CARPENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3575 7854 3570 7896 3571 7896 3575 7894
      3579 7893 3585 7891 3587 7891 3587 7892
      3600 7867
TIME...MOT...LOC 2025Z 246DEG 12KT 3576 7893

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:10 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph80 min
Aug 8, 1:43 AM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Randolph92 min
Aug 8, 3:28 AM EDTSpecial Weather StatementRAHHalifax92 min
Aug 8, 6:26 AM EDTSpecial Weather StatementRAHGranville, Vance, Warren64 min
Aug 8, 3:05 PM EDTSpecial Weather StatementRAHOrange55 min
Aug 8, 3:46 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange59 min
Aug 8, 4:26 PM EDTSpecial Weather StatementRAHWake49 min
Aug 8, 4:40 PM EDTAreal Flood AdvisoryRAHDurham, Wake65 min
Aug 8, 4:55 PM EDTSevere Thunderstorm WarningRAHWake37 min
Aug 8, 5:35 PM EDTSpecial Weather StatementRAHWilson55 min
Aug 8, 5:53 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson112 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHDavidson, Randolph68 min
Aug 8, 6:43 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph2 hr
Aug 8, 6:44 PM EDTSpecial Weather StatementRAHNash61 min
Aug 8, 6:51 PM EDTSpecial Weather StatementRAHEdgecombe54 min
Aug 8, 7:53 PM EDTFlash Flood WarningRAHGuilford, Randolph3 hr

Nearby

Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.